Hail, Shelby
- When
- May 29, 2:24 PM CST
- Where
- Shelby County, 2.48 mi SW of Panama
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.710, -95.520
An area of thunderstorms developed midday across western Iowa. A few of these storms produced downburst winds that blew down trees and large tree limbs and hail generally less than 1 inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An area of thunderstorms developed midday across western Iowa. A few of these storms produced downburst winds that blew down trees and large tree limbs and hail generally less than 1 inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 29, 2:02 PM CST, 22 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 302 PM CDT Tue May 29 2018 .SHORT TERM...(Tonight through Friday) Issued at 300 PM CDT Tue May 29 2018 Convection ongoing at the start of the period this afternoon as first in a series of short waves lifts across the area in advance of strong upper trough over the western high plains. Additional storms are likely into the late night hours as this system works its way across the region with storms ending by morning in eastern parts of the area as the main trough shifts to the east. Once this system is east of the area hot temperatures return for a short time as upper ridging moves back over the central plains for Thursday and Friday. .LONG TERM...(Friday night through Tuesday) Issued at 300 PM CDT Tue May 29 2018 Stormy conditions return to the region Friday night into Saturday as another strong upper trough sweeps across the northern and central plains. A strong cold front will accompany the upper system and bring more seasonal temperatures to the area through Monday before ridging again builds back for the middle of next week with another round of mid summer temperatures for the area. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday morning) Issued at 102 PM CDT Tue May 29 2018 Showers and thunderstorms expected periodically this afternoon and tonight. Kept conditions VFR outside of thunderstorms and mentioned gusty winds...otherwise southeast through southwest winds 5 to 15kts. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Fobert LONG TERM...Fobert AVIATION...Zapotocny
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 139 PM CDT Tue May 29 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-300845- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 139 PM CDT Tue May 29 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight A few waves of thunderstorms are expected to develop this afternoon and continue tonight. Some of these storms may become strong to severe with large hail, damaging winds, heavy rain, lightning, and an isolated tornado. Heating this afternoon combined with a surface boundary in eastern Nebraska and western Iowa has been enough to promote thunderstorm development early and mid afternoon. These thunderstorms may produce marginally severe hail and gusty winds or a funnel/isolated tornado. Later this afternoon and this evening, an upper level weather disturbance in southwest Nebraska that travels northeast is expected to provide additional support for another round of thunderstorms. Much of the area outlook area has the risk for severe weather with any of the stronger storms that develop. A slightly greater risk for severe weather later this afternoon and evening will be along and south of I-80 where damaging outflow winds and large hail are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The next chance for potential severe weather will be Friday evening as a strong storm system moves across the northern and central Plains. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and this evening. Zapotocny
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
147 PM CDT TUE MAY 29 2018
NEZ051-053-291915-
Saunders NE-Sarpy NE-
147 PM CDT TUE MAY 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SARPY and SOUTHEASTERN
SAUNDERS COUNTIES UNTIL 215 PM CDT...
At 146 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ashland, or 22 miles southwest of Omaha, moving north at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gretna, Ashland, Memphis, Memphis State Recreation Area and Koa
Campground.
LAT...LON 4102 9627 4103 9630 4105 9632 4105 9634
4102 9635 4102 9645 4121 9643 4122 9636
4121 9636 4119 9632 4119 9623 4118 9622
TIME...MOT...LOC 1846Z 188DEG 26KT 4106 9635
BLBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
202 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM TSTM WND DMG 5 NE MEMPHIS 41.15N 96.36W
05/29/2018 SAUNDERS NE TRAINED SPOTTER
TREE BRANCH DOWN APPROXIMATELY 3 INCHES IN
DIAMETER.
&&
BLBSpecial Weather Statement National Weather Service Omaha/Valley Nebraska 217 PM CDT TUE MAY 29 2018 IAZ069-079-080-291945- Pottawattamie IA-Mills IA-Montgomery IA- 217 PM CDT TUE MAY 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY... NORTHEASTERN MILLS AND SOUTHEASTERN POTTAWATTAMIE COUNTIES UNTIL 245 PM CDT... At 216 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Emerson, or 29 miles southwest of Atlantic, moving north at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carson, Macedonia, Henderson and Farm Creek Public Wildlife Area. LAT...LON 4102 9535 4104 9543 4127 9545 4124 9522 TIME...MOT...LOC 1916Z 189DEG 24KT 4108 9538 BLB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
229 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 5 MILES NW LESHARA 41.39N 96.49W
05/29/2018 E60 MPH SAUNDERS NE PUBLIC
ESTIMATED 50-60MPH WIND GUSTS WITH NICKLE
SIZED HAIL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 2 NE YUTAN 41.26N 96.37W
05/29/2018 E0.75 INCH SAUNDERS NE PUBLIC
40 MPH WINDS GUST.
&&
CZThe Omaha radar (KOAX), 83 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
7 thunderstorm wind, 2 hail, 1 heavy rain. Local standard time, as filed.
A 5th Wheel Trailer was overturned by damaging winds south of Shelby.
A 65 mph wind gust was measured at Harlan airport.
Winds estimated at 60 mph or stronger was reported at a golf course 1 1/4 mile south southwest of Neola. Penny size hail was also reported.
An estimated 60 mph wind tore down several small tree branches and some 2-3 inch large branches. Small hail was also reported.
A tree blew down onto a power line 4 1/2 miles south southwest of Sidney.
A total of 2.15 inches of rain fell 1 mile east of Wales.
Power lines were blown down by damaging thunderstorm winds 2 1/2 miles northwest of Stanton.
Tree and tree limbs were blown down by 50 to 60 mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762109, 762112, 762116, 762117, 762118, 762114, 762121, 762115, 762119, 762110.